Mississippi, 2018Hail and Damaging Winds in Mississippi, July 19, 2018
July 19, 2018 · NWS MEG · 4 events in 3 counties and zones
A slow passing upper level disturbance generated a few severe thunderstorms that produced damaging winds and large hail across portions of north Mississippi during the early morning and evening hours of July 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow passing upper level disturbance generated a few severe thunderstorms that produced damaging winds and large hail across portions of north Mississippi during the early morning and evening hours of July 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 19, 3:00 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 19, 3:00 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
400 AM CDT Thu Jul 19 2018
.DISCUSSION...
Temperatures range from the upper 60s near the Tennessee River to
middle 70s along and west of the Mississippi River this morning.
Latest radar scan shows a cluster of slow moving showers and
isolated thunderstorms over northeast Mississippi. This activity
is expected to continue through sunrise before weakening.
Short term...Today through Saturday...
A mostly dry day is expected across the area today. Highest
dewpoints will reside along and west of the Mississippi River,
where a heat advisory has been issued. Heat indices will range
from 105 to 109 degrees today. To the east, lower dewpoints will
keep heat indices below the 105F threshold.
Tonight's forecast is a bit tricky with respect to storms.
The Storm Prediction Center has placed the entire Mid-South under
a marginal risk for severe storms, but storm initiation is still
very uncertain. None of the CAMs show any significant activity
today or tonight, so the risk is highly contingent. Nonetheless,
if any storms do form, plenty of upper level support will be
available with 40 knots of bulk shear and about 3000 J/kg of
MUCAPE.
Friday's forecast is also contingent upon the evolution of
convective activity overnight. At this point, I am downplaying the
storms and going with heat and humidity for Friday. Heat indices
will likely eclipse the 105 F mark areawide, with highs in the mid
90s in addition to elevated moisture fields. For this, a heat
advisory will once again be needed. I will let the next shift
reevaluate, but increase confidence in the HWO.
By Friday night, a cold front and associated trough will swing
across the Middle Mississippi Valley through early Saturday
morning. A moderately unstable airmass will be in place with
plentiful shear for this time of year. The best height falls will
reside to our east, but a complex of storms may clip the eastern
half of our forecast area. Currently, we are under a Marginal Risk
for storms with a Slight Risk just to our east. Due to some
uncertainty with the storm track, the Slight Risk may be expanded
westward with the new update. The main threat will be damaging
winds across northwest Tennessee as a MCS dives southeastward.
Saturday will be mostly dry across the western half of the area,
with scattered showers and storms along the Tennessee River as the
upper level low pushes south and slightly east.
Long term...Sunday through the middle of next week...
Sunday will be the most pleasant day of the forecast package. Dry
air will work itself into eastern portions of the Mid-South behind
a reinforcing front. Temperatures will be around 90 degrees with
dewpoints nearing 70 and a northerly wind.
The main trof is expected to cutoff and remain in close proximity
to the Mid-South through at least Tuesday. This will keep a
decent chance of showers and thunderstorms in the forecast for
the eastern half of the forecast area through this period. With
increased clouds and showers, temperatures should stay a few
degrees below normal, with highs in the 80s. Another large scale
trough is forecast to drop down across the eastern half of the
U.S. on Wednesday and remain blocked through the weekend. This
pattern will support cooler than normal temperatures and some
isolated convective activity.
AC3
&&
.AVIATION...
06Z TAF cycle
VFR conditions will continue through most of the period...with
light MVFR fog still possible at TUP and MKL near sunrise. Though
there may be a shower in VC at the sites early...next impulse
driving convection in the Lower Missouri Valley will pivot through
the region in the 19/21Z-20/02Z time frame...bringing a window for
VCTS at JBR...MEM and MKL. Confidence of coverage not high enough
for an on station mention. Calm to light and variable winds will
become south at 6-9kts...with slightly higher gusts near activity.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for Dunklin.
MS...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.
TN...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for Shelby-Tipton.
&&Hazardous weather outlook, Jul 19, 2:13 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
313 AM CDT Thu Jul 19 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
313 AM CDT Thu Jul 19 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect for areas along and west of the
Mississippi river this afternoon. Heat Indices will range from
105 to 109F today.
In addition, there is a Marginal Risk for severe storms this
evening. Damaging winds and heavy rainfall are the main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat indices may exceed 105 degrees across most of the Mid-South
on Friday. A Heat Advisory will likely be needed.
There is a Marginal Risk for severe weather across northwest
Tennessee on Friday. The primary hazard will be damaging wind.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
AC3
In the hours before
Special weather statement, Jul 19, 4:52 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
552 AM CDT THU JUL 19 2018
MSZ015-016-023-024-191145-
Pontotoc MS-Monroe MS-Lee MS-Chickasaw MS-
552 AM CDT THU JUL 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CDT
FOR...
Southeastern Pontotoc County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
Southwestern Lee County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...
At 552 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Troy, or 10 miles
northwest of Okolona, moving east at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Pontotoc...northwestern Monroe...southwestern
Lee and northeastern Chickasaw Counties should monitor this storm
closely.
LAT...LON 3401 8897 3419 8896 3423 8862 3396 8863
TIME...MOT...LOC 1052Z 271DEG 9KT 3410 8888
Thunderstorm Wind, Lee
- When
- July 19, 5:20 AM CST to 5:25 AM CST
- Where
- Lee County, 5 mi S of Plantersville to 0.73 mi SE of Union
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.148, -88.670
Large tree down blocking road near Plantersville.
Hail, De Soto
- When
- July 19, 7:05 PM CST to 7:10 PM CST
- Where
- De Soto County, 1.05 mi SE of Olive Branch Arpt to 1.01 mi SSE of Handy Corner
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.968, -89.769
Quarter size hail observed in East Olive Branch.
Thunderstorm Wind, De Soto
- When
- July 19, 7:25 PM CST to 7:30 PM CST
- Where
- De Soto County, 1.1 mi S of Olive Branch Arpt to 1.43 mi SSE of Handy Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 34.964, -89.783
Tree split off of Center Hill Road south of Highway 302.
Thunderstorm Wind, Panola
- When
- July 19, 9:33 PM CST to 9:40 PM CST
- Where
- Panola County, 1.06 mi ESE of Batesville to 2.73 mi ESE of Batesville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 34.312, -89.934
Nearly 90 percent of the roof at Days Inn hotel blown off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, July 19, 201817 deaths · $101,000 · 1 in hail · 42 events
- Tornadoes and Hail in Iowa, July 19, 201836 injured · $320 million · EF3 · 39 events
- Excessive Heat in Oklahoma, July 19 to 21, 201820 injured · 24 events
- Heat in Texas, July 19, 20181 death · 1 event
- High Surf in North Carolina, July 19, 20181 death · 1 event
- Flash Flood in North Dakota, July 19, 2018$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, July 19 to 20, 2018$182,000 · 1.25 in hail · 15 events
- Lightning Strike in Mississippi, July 19, 2018$250,000 · 1 event
- Flash Flooding in Utah, July 19 to 22, 2018$150,000 · 4 events
- Hail and Damaging Winds in Kansas, July 19, 201878 kt wind · 46 events
- Tornadoes and Hail in Iowa, July 19, 2018EF1 · 14 events
- Damaging Winds and Strong Wind in Illinois, July 19, 2018$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773653, 773656, 773657, 773659.